Hail, Washtenaw
- When
- July 26, 11:50 AM EST
- Where
- Washtenaw County, 1.47 mi NNW of Sharon Hollow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -84.110
Severe thunderstorms tracked close to I-94 in Washtenaw and Wayne counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Severe thunderstorms tracked close to I-94 in Washtenaw and Wayne counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 26, 11:47 AM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1247 PM EDT Thu Jul 26 2018 .AVIATION... A broken line of thunderstorms is approaching the I-94 terminals early this afternoon with a period of MVFR cigs expected and the potential for a brief period of IFR vsbys in heavy rain over the next few hours. Today's cold front has cleared all other TAF sites. Breezy post-frontal west winds will persist this afternoon with gusts to 20 kt before they weaken with the loss of diurnal heating this evening. Drier air will continue to filter in behind the front and allow for VFR conditions to prevail overnight. Lingering low level moisture will lead to SCT to BKN skies tomorrow with west winds around 10 kt. For DTW...Thunderstorms expected in the next two to three hours with MVFR cigs and potential for IFR vsbys. Gusts in excess of 40 kt will be possible in these storms. .DTW THRESHOLD PROBABILITIES... * High for thunderstorms over the next two to three hours. && .PREV DISCUSSION... Issued at 1040 AM EDT Thu Jul 26 2018 UPDATE... Forecast looks to be in a good shape, with a small window (1-5 PM) of isolated severe storms possible south of M-59. Per latest water vapor imagery, mid level dry slot is taking hold off southeast Michigan, with visible and surface obs indicating frontal convergence along a Kalamazoo to Bad Axe line as of 1030 AM. Latest HRRR highlighting a few vigourous cells moving through Monroe/Wayne counties early this afternoon, and as mid level jet tracks along the southern Michigan border, 60 MPH winds look to be the main hazard assuming we build up enough instability (MLCAPES around 1500 J/KG). Although higher dew pts and max instability (2000 J/KG) will likely reside over northwest Ohio which looks to be where there is a better chance of severe storms. PREV DISCUSSION... Issued at 340 AM EDT Thu Jul 26 2018 DISCUSSION... NEAR TERM / TODAY THROUGH TONIGHT As of 340 AM EDT...A cluster of showers and embedded thunderstorms continues to move eastward into northern lower Michigan early this morning ahead of an approaching cold front. This activity, gradually weakening with eastward extent, is occurring south of a seasonally strong closed upper low north of Lake Superior. Rather impressive upper-level jet streak (roughly 80 kt) for mid-summer continues to dive southeast from the upper Midwest and is accompanied by a nice dry slot depicted in water vapor imagery. A piece of shortwave energy is accompanying the jet streak and will move across lower Michigan this morning. Through daybreak, most areas will remain dry with increasing debris mid/high clouds spilling out ahead of the decaying convection, with portions of the Saginaw Valley and northern Thumb seeing the best shot at any measurable precip and a possible rumble of thunder. For today, the combination of morning cloud cover and the dry punch accompanying the shortwave should keep things dry for the most part outside of any remnant sporadic showers north of M-59. Model guidance continues to be more progressive with the cold front passage timing, with the bulk of guidance indicating the front being through southeast Michigan by 21z. Dynamics-wise, midlevel height falls appear to be weaker than previous model runs along with slightly weaker midlevel lapse rates. The wind field will still be seasonably strong, with 0-6km bulk shear increasing to around 40 knots in a unidirectional, veered out west/southwesterly profile. Concern remains as to the ultimate degree of destabilization as dewpoints will struggle to pool into the mid 60s ahead of the front as the shortwave pinches off the best low-level moisture axis to the southeast. Morning cloud cover will also delay boundary layer growth and the weak midlevel lapse rates will also act to temper realized instability. With high temperatures expected to reach into the low/mid 80s south of the M-59 corridor coupled with the low/mid 60s dewpoints, MLCAPES of 1000-1500 J/kg seem plausible. As the front races eastward into the early afternoon hours, the main round of showers and thunderstorms appears to be limited to areas southeast of a line stretching from Ann Arbor to Pontiac to Port Huron. Convective initiation looks to occur in the 16z-18z timeframe, with activity reaching its peak 18z-20z. A Marginal Risk for isolated severe thunderstorms continues roughly east of the line mentioned above, with isolated damaging wind gusts being the primary threat. If a storm can get tall enough and tap some of the drier air aloft, small hail will also be possible. The best shot at seeing severe weather will be for areas closest to the Detroit River and western Lake Erie, although the strongest activity will likely get going just east of our area. Convection ends quickly by the early evening with broad cyclonic flow lingering in the wake of the cold front passage. Slightly drier air behind the front will suppress any additional shower activity tonight as dewpoints fall slightly into the 50s. With slightly lower dewpoints, low temperatures will range from the mid 50s to low 60s. SHORT TERM / FRIDAY THROUGH SUNDAY NIGHT Lingering cyclonic flow aloft with the upper low parked to the north will continue into Friday. Additional pieces of shortwave energy rotating around the low will promote isolated to scattered shower activity during the afternoon and evening hours, mainly for areas north of I-69. 850 hPa temps cooling to around 10 C will only lead to high temperatures reaching the mid and upper 70s. A cool and dry Friday night is expected with low temperatures generally in the 50s. Weak high pressure will build into the region Saturday as the upper low begins to shear out and moves eastward towards Quebec. Dry weather is expected on Saturday in confluent northwest flow aloft. Temperatures will continue to stay cool with highs again in the mid/upper 70s and lows Saturday night mainly in the 50s. Shortwave energy ejecting out of the central Plains will lead to isolated and widely scattered showers, and possibly a few storms, on Sunday especially during the afternoon and evening hours. Best shot will be across the Saginaw Valley. Similar temperatures to Friday and Saturday will occur on Sunday. LONG TERM / MONDAY THROUGH WEDNESDAY Increasingly unsettled conditions will be the weather story for early next week as highly amplified troughing sets up over the eastern CONUS. An area of low pressure tracking northeast from the mid-Mississippi River Valley will bring increasing chances for rain, especially closer to the Ohio/Canadian borders. Temperatures will continue to run a few degrees below normal during the long term. MARINE... Warm and moist air lifting northward into Michigan ahead of approaching cold front will bring a chance of showers and a few storms this morning and afternoon. The best potential for thunderstorm development will occur Thursday afternoon from southern Lake Huron to Lake Erie as convection re-fires along the cold front as it crosses the area near peak heating/instability. Winds and waves will be higher from Friday on into the weekend due as gradient flow increases and cooler air settles over the area. This will be most apparent over the northern half of Lake Huron where west to northwest flow will have the longest fetch. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....TF UPDATE.......SF DISCUSSION...IRL MARINE.......CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 AM EDT Thu Jul 26 2018 MIZ063-069-070-075-076-082-083-270900- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 AM EDT Thu Jul 26 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today ahead of a cold front, especially during the early and mid afternoon hours. A few storms may become strong to severe with damaging winds and small hail. Storm motion will be east around 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-060>062-068-270900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- Livingston- 350 AM EDT Thu Jul 26 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 AM EDT Thu Jul 26 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today ahead of a cold front, especially during the early and mid afternoon hours across southern Lake Huron, Lake St. Clair, and western Lake Erie. A few storms may become severe with damaging winds and small hail. Storm motion will be east around 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
The Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
Trees reported down.
A large tree was reported blown down.
A large evergreen tree was reported blown down.
A trained spotter estimated a 60 mph thunderstorm wind gust.
Numerous trees blown down throughout Monroe County, most around Carleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773313, 773318, 773314, 773322, 773315, 773316, 773319, 773320, 773317, 773323, 773321.